My father is 82 years old and just woke up with blindness in one eye from wet macular degeneration; he is to have surgery with a specialist very soon. What are the probabilities this will help restore sight and what does he face for recovery? [ 03/08/13 ]
Wet age-related macular degeneration (ARMD) can cause vision loss for a variety of reasons, but most of these reasons are not treated with surgery. The prognosis and visual recovery depend on the exact reason why the wet ARMD caused vision loss, and exactly what surgery is being done. These questions are best directed toward your retina specialist, as the amount of damage done to the retina by wet ARMD, both acutely and chronically, can widely affect the possibility for visual recovery down the road.
Is there research evidence showing a link between new macular bleeding and warfarin use with INR kept between 2 and 3? I am on warfarin and acetylsalicylic acid as a result of AMIx2 and chronic atrial fibrillation. I also have had Avastin shots for four years with recent renewed bleeding. Thank you for your thoughts. [ 03/08/13 ]
There are reports linking warfarin use with development of wet age-related macular degeneration/macular bleeding. According to a 2003 research report in Heart, Volume 89, issue 9, p.985, it is recommended that the international normalized ratio (INR) be kept on the lower end of the recommended range in patients with a history of or recent diagnosis of wet macular degeneration/macular bleeding. Your eye doctor can provide you with more detailed information about your specific situation.
I am a 46-year-old female in excellent health. I do not smoke or drink, have no history of medical issues, including macular degeneration. My grandparents lived till mid-nineties with only cataract issues. My blurry vision appeared suddenly after a three day episode with a sty on the upper right lid. It has been two weeks and I still see no improvement. The doctor did say I have some blood vessels swelling near the macula. Does this seem possible or could there be another issue causing the swelling? If I had a scratched cornea would that get picked up in the exam? ARED vitamins were the doctor's solution. This is pretty potent stuff, so I am hesitant. Any suggestions would be greatly appreciated. Thanks! [ 03/08/13 ]
Your symptoms could be caused from a variety of conditions, some benign and some vision threatening. However, the vast majority of both types of conditions would be detected on an exam. For example, a scratched cornea can usually be picked up on an exam. AREDS vitamins have only been shown to be beneficial for patients with a certain type of age-related macular degeneration (ARMD). If you do not have ARMD, the oral supplements may be of unclear benefit. You may find value from a second opinion by a retina specialist especially if you have swelling near the macular or retinal blood vessel changes. Please take your records from your first exam to your second opinion appointment.
I have dry macular degeneration. Does taking aspirin affect the onset of wet macular degeneration? [ 12/20/12 ]
Some studies have reported an increased association between aspirin consumption and a slight increase in rates of various types of late-stage age-related macular degeneration (AMD. This theory is still undergoing study, as the association shown does not prove cause and effect. In other words, these studies do not explain how aspirin might be causing increased progression of AMD, only that it people at higher risk for AMD are often taking aspirin. Aspirin is often prescribed against pain and heart disease, and is used regularly by about nearly 1 in 5 people in the US.
It is always prudent to consult your physician(s) before taking supplements and either over-the-counter or prescription medications. Your physician will be able to help balance potential risks against the other potential health benefits of any activity, including taking aspirin.
My doctor removes fluid each time I receive Avastin; this has been going on for about five months and it is extremely uncomfortable. He says that this is necessary because I had a “glaucomic” reaction the first time and went blind for four hours. I still lose some vision momentarily after the injections, but it returns. I am developing floaters from the vitreous fluid detaching and I believe this could be from the injections. The floaters are also annoying alongside the weird vision, which has gotten better, but it is still not great. I’m still bleeding slightly and the doctor feels that I need to continue receiving them regardless. Should I continue with the injections, but spread them out more than 4 weeks apart? What else is there to do? [ 12/17/12 ]
Avastin is a common treatment for wet-age related macular degeneration (ARMD), however this eye injection does not cure the disease. Instead Avastin only controls ARMD. It is not uncommon to eventually require treatment again after stopping Avastin as the wet ARMD will recur, and many patients require lifelong Avastin therapy. If you have an eye pressure rise after the injection, the eye fluid may need to be removed after the injection to prevent vision loss from glaucomatous damage to your optic nerve. Some patients can receive Avastin injections less frequently than every four weeks, so talk with your retina specialist to see if you meet criteria for an extended dosing interval. The Avastin is typically dosed every four weeks, however, if the bleeding is still active. Another eye injection, called Eylea, can require less frequent dosing after a certain interval of monthly treatments. You can also ask your retina specialist if you are a candidate to receive Eylea injections instead, but you will still likely need to have fluid removed from the eye afterwards.
Can prism lenses correct double vision caused by macular degeneration? [ 12/17/12 ]
Prism lenses can correct double vision caused by misalignment of the two eyes. Age-related macular degeneration (ARMD) typically does not cause eye misalignment, so prism lenses would not be helpful in most cases of double vision due to ARMD. If your double vision is present at any point when either eye is closed, it is unlikely that prism lenses will help.
I am a white 84-year-old male in fairly good health, but am borderline anemic and have macular degeneration in both eyes. Would taking iron infusions make my macular degeneration worse? [ 12/17/12 ]
No definite link has been established between iron infusions for anemia and age-related macular degeneration (ARMD). Very high levels of iron may be linked to a variety of retinal diseases due to increased oxidative stress in some patients, but this idea is a theory that is undergoing study. Oxidative stress occurs when the body cannot detoxify certain chemicals associated with metabolism of oxygen. If you have low levels of iron and are taking supplements to get back to normal levels of iron to treat anemia, the potential of oxidative stress toxicity is less likely.
My husband has been taking Lucentis injections for a year and he's not getting any better or worse. His doctor wants to try another treatment. Are there any other treatment alternatives? [ 12/17/12 ]
If your husband has wet age-related macular degeneration (ARMD), Lucentis is a very common treatment. In clinical trials, Lucentis preserved vision in 90% of patients, but improved vision in only 40% of patients with wet ARMD. Your husband many not belong to the 40% of patients that notices significant visual improvement after Lucentis treatment. Other commonly used treatments for ARMD include Eylea and Avastin, which have comparable treatment success rates to Lucentis. Some patients may react better to one eye injection compared to another. Ask your husband's retina specialist if a trial of one of these other wet ARMD injections would be appropriate.